California, 2010

Strong Wind in California, February 26, 2010

February 26, 2010 · NWS MTR · 1 event in 1 county or zone

A pacific storm brought brief heavy rain and strong wind to the San Francisco and Monterey Bay areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A pacific storm brought brief heavy rain and strong wind to the San Francisco and Monterey Bay areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 26, 9:43 AM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 26, 9:43 AM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
943 AM PST FRI FEB 26 2010

.DISCUSSION...AS OF 9:00 AM PST FRIDAY...STRONG COLD FRONT IS LOCATED
OFF THE COAST. MOST OF THE RAIN HAS REMAINED OFFSHORE...WITH ONLY
SONOMA COUNTY RECEIVING SOME VERY LIGHT RAIN. TEMPS ARE QUITE MILD...
MAINLY IN THE 50S WITH THE SOUTHERLY WINDS AHEAD OF THE FRONT. RADAR
IMAGERY IS INDC THAT THE RAIN IS MAINLY OFF THE COAST.

WATER VAPOR IMAGERY AS WELL AS GOES HIGH DENSITY WINDS ARE INDC
UPPER LEVEL DIFFLUENCE OCCURRING OFF THE COAST...WITH COOLING CLOUD
TOPS. THIS SHOULD KEEP ALLOW THE FRONT TO CONTINUE TO STRAIGHTEN AS
IT MOVES TO THE COAST. A VORT MAX ROUNDING THE BASE OF THE TROF
ALONG 31/136 IS HELPING FORM A WAVE ALONG THE FRONT. A STRONG JET
MAX PER THE HIGH DENSITY WINDS IS ROUNDING THE BASE OF THE TROF.
THIS SHOULD BEGIN TO PUSH THE FRONT TO THE COAST.

RAIN AND WINDS WILL INCREASE THIS AFTN AS THE FRONT MOVES TO THE
COAST. THE HEAVIEST RAIN MIGHT VERY WELL COINCIDE WITH THE FRIDAY
AFTN RUSH HOUR...MAKING DRIVING EVEN MORE DIFFICULT. RAIN COULD BE
HEAVY AT TIMES LEAVING THE POSSIBILITY OF SOME URBAN AND/OR SMALL
STREAM FLOODING. THE STRONG WINDS ASSOCIATED WITH THE FRONT ALONG
WITH THE SATURATED GROUND COULD CAUSE TREES TO TOPPLE...ESPECIALLY
IN THE MOUNTAINS.

AFTER THE FRONT PASSES RAIN WILL TURN TO SHOWERS TONIGHT AND
SATURDAY. MODELS ARE INDC THAT THE TROF WILL BEGIN TO SPLIT WITH
THE SOUTHERN PORTION MOVING INTO SOCAL ON SAT. THIS WOULD
LEAVE THE BEST CHANCE OF SHOWERS FROM SAN JOSE SOUTHWARD.

&&

.AVIATION...AS OF 9:40 AM PST FRIDAY...MUCH OF THE FORECAST STILL
DEPENDS UPON THE FRONTAL SYSTEM MOVING INTO THE BAY AREA.  CIGS ARE
GRADUALLY STARTING TO LOWER AT SOME TERMINALS...BUT RAIN IS STILL A
FEW HOURS AWAY.  EXPECT LIGHT PRECIP TO MOVE IN FOR THE NORTH BAY
AND SF BAY AROUND 1830-20Z.  RAIN WILL BECOME MORE INTENSE AND WINDS
WILL INCREASE WITH THE COLD FRONT AFTER 20Z.  CLEAR IS EXPECTED
BEHIND THE FRONT AFTER 6Z TONIGHT WITH SCT SHOWER LATE TONIGHT AND
TOMORROW.

VICINITY OF KSFO...VFR CONDITIONS REMAIN WITH BREEZY SE FLOW.  CIGS
WILL REMAIN AROUND 4K FT OVER THE NEXT HOUR OR TWO THEN DROP AS
STEADIER SHOWERS MOVE IN 19-20Z.  HEAVIER RAIN IS EXPECTED AFTER 20Z
WITH GUSTS UP TO 30 KT POSSIBLE.  WILL NOT ISSUE A WEATHER WARNING
FOR KSFO...BUT WILL MONITOR THROUGH THE DAY.  PRECIP WILL TAPER
AFTER 6Z TONIGHT WITH ANOTHER ROUND OF SHOWERS POSSIBLE BEHIND THE
FRONT.  HOWEVER...SHOWER CHANCES WILL BE HIGHER SOUTH OF THE BAY
TOMORROW.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MRY BAY AREA TERMINALS...VFR CONDITIONS PREVAIL WITH SE FLOW.  PRECIP
WILL FILTER IN OVER THE REGION LATER THIS AFTERNOON.  EXPECT MVFR
CONDITIONS AS STEADIER RAIN MOVES IN WITH THE COLD FRONT THIS
AFTERNOON.  SHOWERS WILL LINGER THROUGH TOMORROW.

&&

.MARINE...AS OF 9:40 AM PST FRIDAY...SOUTHERLY WINDS CONTINUE TO
INCREASE OVER THE COASTAL WATERS AS A STORM SYSTEM MOVES THROUGH.
THEREFORE HAVE KEPT THE GALE WARNINGS FOR THE NORTHERN WATERS
AND THE SAN FRANCISCO BAY WATERS. ELSEWHERE WINDS INCREASE AS WELL...
BUT SHOULD REMAIN BELOW GALE FORCE.  WINDS WILL DIMINISH BEHIND THE
FRONT LATER TONIGHT.

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...GALE WARNING...NORTHERN WATERS 0-60 NM PLUS SF BAY.
             SCA...SOUTHERN WATERS 0-60 NM.
             WIND ADV FROM NOON THRU 9 PM...NORTH AND EAST BAY
             MOUNTAINS...COASTLINE NORTH OF SANTA CRUZ...AND SAN
             FRANCISCO BAY SHORELINE.

PUBLIC FORECAST: MHS
AVIATION/MARINE: MM

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 26, 3:40 AM PST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
340 AM PST FRI FEB 26 2010

CAZ006-505-507>509-511-270500-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE-
340 AM PST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

A STRONG STORM SYSTEM WILL BRING WINDY CONDITIONS AND PERIODS OF
HEAVY RAIN TO THE AREA TODAY AND THIS EVENING. LOCAL GUSTS TO 50
MPH ARE POSSIBLE.

* WIND ADVISORY...WWUS76 KMTR SFOWSWMTR *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF RAINFALL ARE EXPECTED AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-510-512-513-516>518-528>530-270500-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
340 AM PST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

A STRONG STORM SYSTEM WILL BRING WINDY CONDITIONS AND PERIODS OF
HEAVY RAIN TO THE AREA TODAY AND THIS EVENING. LOCAL GUSTS TO 40
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF RAINFALL ARE EXPECTED AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

BELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, East Bay Interior Valleys

When
February 26, 11:00 AM PST to 6:00 PM PST
Where
East Bay Interior Valleys forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong wind combined with brief heavy rain to cause trees, tree limbs and power lines to fall. At the height of the storm, around 1:30 p.m. PST, 4,350 customers were without power in San Francisco's East Bay.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216576.